Minnesota, 2007

High Wind in Minnesota, June 7, 2007

June 7, 2007 · NWS ABR · 1 event in 1 county or zone

High winds behind a line of thunderstorms gusted to near 60 mph in Big Stone county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds behind a line of thunderstorms gusted to near 60 mph in Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 10:56 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 10:56 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1156 PM CDT WED JUN 6 2007

.UPDATE...REST OF TONIGHT
MADE SEVERAL CHANGES TO FORECAST WITHIN PAST HOUR. CUT POPS
DRASTICALLY OVER THE JAMES VALLEY AND CENTRAL PARTS OF SD. KEPT
HIGHER POPS GOING ACROSS CORSON AND DEWEY COUNTIES WHERE WRAP
AROUND PRECIP IS STILL FALLING. LEFT MENTION OF SEVERE POTENTIAL
ACROSS THE FAR EASTERN COUNTIES WHERE TOR WATCH 356 REMAINS IN
EFFECT. WILL MONITOR FOR PROBABLE EARLY CANCELLATION OF WATCH.
STILL LIKELY TO SEE CONVECTION MOVE NORTHEAST INTO THE WATERTOWN
AREA DURING THE NEXT COUPLE HOURS...WITH SEVERE POTENTIAL
REMAINING. UPDATED WCN OUT AS WELL AS ZFP.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FOCUS CONTINUES TO BE ON THUNDERSTORM/SEVERE THUNDERSTORM
POTENTIAL ACROSS THE CWA TONIGHT INTO EARLY THURSDAY MORNING.
POTENT UPPER LEVEL SYSTEM CONTINUES TO TRACK THROUGH THE
CENTRAL/NORTHERN ROCKIES...WITH A LEADING ASSOCIATED SHORTWAVE
PUSHING INTO CENTRAL WYOMING. LOW PRESSURE AT THE SURFACE
CURRENTLY CENTERED ACROSS WESTERN SOUTH DAKOTA/WESTERN NEBRASKA.
STRONG SOUTHERLY/SOUTHEASTERLY FLOW CONTINUES TO SEND WARM AND
MOIST NORTHWARD INTO THE CENTRAL AND EASTERN DAKOTAS. AN UPPER
LEVEL 100KT JET WILL EJECT NORTHEASTWARD THIS EVENING INTO
TONIGHT...WITH THE LEFT-EXIT QUADRANT NOSING INTO THE CENTRAL
DAKOTAS BY 00-03Z AND INTO THE EASTERN DAKOTAS BY 06Z
TONIGHT HELPING ENHANCE THE UVM THROUGH THE NIGHT. AS THE SFC LOW
TRACKS EASTWARD THROUGH THE NIGHT...IT WILL DEEPEN WHICH WILL
ALLOW FOR STRONG FLOW AT THE SURFACE THROUGH THE NIGHT. RUC ALSO
ADVERTISING CLOSE TO 50-70KT LLJ DEVELOPING ACROSS THE EASTERN
DAKOTAS BY LATE EVENING INTO THE OVERNIGHT HOURS. WITH THE STRONG
FLOW IN THE LOWER AND MID LEVELS...0-6 KM SHEAR VALUES WILL HOVER
AROUND 40KT...WITH SOME LOCATIONS ACROSS CENTRAL SD APPROACHING
60KT BY 06Z TONIGHT. ONLY DRAWBACK TO THUNDERSTORM POTENTIAL IS
STRONG CAP CURRENTLY IN PLACE ACROSS THE CWA. 18Z SOUNDINGS FROM
KABR AND KUNR INDICATED AROUND 300-500 J/KG OF CINH...AS THE
LATE AFTERNOON/EVENING PROGRESSES CAA IN THE MID LEVELS IS
EXPECTED TO REDUCE THE STRENGTH OF THE CAP. ALSO...ANY REMAINING
CAP SHOULD BE ABLE TO BE ERODED DUE TO THE STRENGTH OF THE UPWARD
MOTION EXPECTED WITH THIS SYSTEM.

AS THE EXPECTED THUNDERSTORMS PROGRESS ACROSS THE CWA...A
TRANSITION TO MORE OF SQUALL LINE TYPE FEATURE IS EXPECTED WITH
DAMAGING WINDS BECOMING AN INCREASING THREAT TOWARD LATE EVENING
INTO THE OVERNIGHT HOURS. DECENT VEERING IN THE LOW LEVEL WIND
PROFILE ALONG WITH STRONG 0-1KM SHEAR SHOW THE THREAT FOR
TORNADOES DOES EXIST ACROSS THE ENTIRE CWA...HOWEVER IT IS THE
GREATEST ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA WHERE MORE
SUPERCELLULAR TYPE THUNDERSTORMS ARE POSSIBLE.

AS FOR THE REMAINDER OF THE SHORT TERM...THE UPPER LEVEL SYSTEM
CURRENTLY OVER THE ROCKIES WILL CONTINUE TO PUSH THROUGH THE
NORTHERN PLAINS...WITH AN ASSOCIATED COLD FRONT SLIDING THROUGH
DURING THE DAY. STRONG NORTHWEST WINDS ARE EXPECTED BEHIND THIS
FRONT...WITH A POSSIBLE WIND ADVISORY NEEDED FOR THE AFTERNOON
INTO THE EARLY EVENING HOURS. H85 WINDS OF 45-50 KT MAY TRANSLATE
DOWN TO THE SURFACE GIVING SUSTAINED WINDS OF 25 TO 35 MPH OR
HIGHER. LATEST MODEL RUNS ADVERTISE SYSTEM EXITING SLIGHTLY
QUICKER THAN PREVIOUSLY THOUGHT...SO DID END POPS EARLIER.
OTHERWISE HIGH PRESSURE BUILDS INTO THE REGION FOR FRIDAY INTO
FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

THE PRIMARY FORECAST CHALLENGES IN THE LONG TERM REVOLVE MOSTLY
AROUND PRECIPITATION CHANCES AND TEMPERATURES.

SATURDAY MORNING...500MB FLOW PATTERN IS PRIMARILY ZONAL OVER THE
CWA...WITH SPLIT FLOW OVER THE WEST COAST INVOLVING A SLIGHT RIDGE
OVER WESTERN CANADA AND A CUTOFF LOW OFF THE SOUTHERN CALIFORNIA
COAST. AT THE SURFACE...SURFACE HIGH PRESSURE HAS MOVED EAST AND
THE CWA IS IN LIGHT SOUTHERLY SURFACE FLOW WITH A SUBTLE TROUGH
THROUGHOUT THE AREA. THE GFS/ECMWF AGREE ON BRINGING AN UPPER LOW
JUST OFFSHORE THE QUEEN CHARLOTTE ISLANDS OFF THE BRITISH COLUMBIA
COAST SATURDAY AND SATURDAY NIGHT...BEFORE DIVING THE LOW INTO THE
PACIFIC NORTHWEST MONDAY INTO TUESDAY. THE ECMWF IS A BIT STRONGER
AND FURTHER EAST WITH THIS TROUGH...WITH A 500MB LOW OVER
NORTHWEST MONTANA WHILE THE GFS KEEPS THE TROUGH CENTER MORE OVER
SOUTHEAST CANADA AT THE SAME TIME. THIS IS PRETTY DIVERGENT FROM
THE 06Z GFS RUN...IN WHICH THE GFS WAS MOVING THE TROUGH THROUGH
FASTER THAN THE 00Z ECMWF. IN THE MEANTIME...A LONG WAVE TROUGH
DEVELOPS OVER THE WESTERN UNITED STATES WITH THIS CWA PRIMARILY IN
WEST/SOUTHWEST FLOW BECOMING MORE SOUTHWESTERLY BY TUESDAY
MORNING. LEE SURFACE PRESSURE DEVELOPS SUNDAY OVER THE WESTERN
PLAINS IN RESPONSE TO THIS LONG WAVE TROUGH. WITH CURRENT PROJECTED
SLOW/STATIONARY MOVEMENT OF THE TROUGH...SURFACE LOW PRESSURE
REMAINS VIRTUALLY PARKED OVER THE CENTRAL THIRD OF THE COUNTRY
THROUGHOUT THE WEEK...LEAVING EXTENDED CHANCES OF RAIN AND
THUNDERSTORMS THROUGHOUT THE WEEK. THE GFS DEPICTS SEVERAL WAVES
MOVING NORTH DURING THE TIME PERIOD...WHILE KEEPING THE GENERAL
AREA OF LOW PRESSURE OVER THE PLAINS. THIS SETUP WILL HAVE TO BE
MONITORED IN LATER FORECAST PACKAGES AS THIS COULD BE A SETUP FOR
HEAVY RAIN CHANCES OVER AREAS OF THE PLAINS.

TEMPERATURE WISE...AS SOUTHERLY FLOW SETS UP SATURDAY/SUNDAY ON
THE BACKSIDE OF THE EXITING HIGH PRESSURE AND IN ADVANCE OF THE
LOW PRESSURE IN THE WESTERN PLAINS...WARM AND HUMID AIR IS SET TO
ADVANCE NORTHWARD INTO THE AREA. NEW 12Z GFS MODEL 850MB
TEMPERATURE PROGS/MEX GUIDANCE SUGGEST A MUCH WARMER SETUP THAN
PREVIOUS RUNS...HOWEVER...SINCE THIS RUN IS MUCH SLOWER AND NOW MORE
IN LINE WITH THE 00Z ECMWF AND 00Z/12Z CANADIAN MODEL RUNS ON THE
TROUGH DIGGING INTO THE NORTHWEST...THIS POTENTIAL COULD BE
REALIZED. RAISED TEMPERATURES INTO NEXT WEEK BUT DID NOT GO NEARLY
AS HIGH AS THE NEW 12Z MEX GUIDANCE...WHICH IS INDICATING HIGHS
90-95F ACROSS THE AREA BY MONDAY WITH 850MB TEMPERATURES HOVERING
AROUND 24-26C LATE SUNDAY THROUGH LATE TUESDAY.

&&
.AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY EVENING HOURS
WEST OF THE MISSOURI RIVER...AND THEN TRACK EASTWARD ACROSS THE
REST OF THE CWA DURING THE LATE EVENING AND OVERNIGHT HOURS.
SEVERE WEATHER IS ANTICIPATED ACROSS MUCH OF THE REGION AFTER 00Z.
AREAS OUTSIDE OF THUNDERSTORMS WILL REMAIN VFR...HOWEVER...STRONG
WINDS ARE EXPECTED TO CONTINUE THROUGHOUT THE NIGHT...WELL INTO
THURSDAY FOR THE ENTIRE REGION.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TT
SHORT TERM...MA
LONG TERM...NE
AVIATION...NE
Hazardous weather outlook, Jun 6, 3:38 AM CST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT WED JUN 6 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT WED JUN 6 2007 /338 AM MDT WED JUN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE EAST ACROSS THE DAKOTAS THIS
EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS
WESTERN SOUTH DAKOTA LATE THIS AFTERNOON...MOVING INTO PARTS OF
CENTRAL SOUTH DAKOTA THIS EVENING. LARGE HAIL AND STRONG WINDS
ARE POSSIBLE...ALONG WITH A FEW TORNADOES. THE SEVERE THREAT WILL
SHIFT EAST OVERNIGHT TOWARDS THE JAMES RIVER VALLEY AND POINTS
EAST. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON BUT SEVERE WEATHER
IS NOT ANTICIPATED AT THIS TIME. CHANCES FOR THUNDERSTORMS ALSO
EXIST LATE THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS EASTERN SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA AFTER SUNSET AND CONTINUING THROUGH THE
OVERNIGHT HOURS.

TT

In the hours before

Local storm report, Jun 6, 8:23 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             8 N GLENHAM             45.65N 100.27W
06/06/2007  E0.88 INCH       CAMPBELL           SD   CO-OP OBSERVER

&&

NWS
Local storm report, Jun 6, 8:59 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             CRAVENS CORNER          45.45N 98.93W
06/06/2007  M1.00 INCH       EDMUNDS            SD   LAW ENFORCEMENT

            NICKEL AND QUARTER SIZE HAIL WITH 40 TO 45 MPH WINDS.

&&

JAZ
Local storm report, Jun 6, 9:34 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     18 S PIERRE             44.11N 100.32W
06/06/2007  M60 MPH          LYMAN              SD   MESONET

            FT PIERRE RAWS SITE

&&

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Big Stone

When
June 7, 1:35 AM CST
Where
Big Stone forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43666.